Colorado, 2008

Winter Storm and Winter Weather in Colorado, January 10 to 11, 2008

January 10 to 11, 2008 · NWS BOU · 4 events in 4 counties and zones

A strong upper level jetstream brought very heavy snow to portions of the North-Central Mountains. The Park and Medicine Bow Ranges received most of the heavy snow, with storm totals of 24 inches at Tower and 16 inches at the Columbine Snotel.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong upper level jetstream brought very heavy snow to portions of the North-Central Mountains. The Park and Medicine Bow Ranges received most of the heavy snow, with storm totals of 24 inches at Tower and 16 inches at the Columbine Snotel. Storm totals elsewhere generally ranged from 4 to 8 inches. Strong winds also accompanied the snow. Peak gusts included: 71 mph at Mines Peak, 67 mph at Niwot Ridge, and 60 mph atop Wilkerson Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 10, 2:55 PM MST, 8 hours 5 minutes earlier.

Area forecast discussion, Jan 10, 2:55 PM MST, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MST THU JAN 10 2008

.SHORT TERM...MAIN CONCERN FOR NEXT 24 HOURS IS HIGH WIND POTENTIAL
AND SNOW POTENTIAL IN THE MOUNTAINS. SFC GRADIENT INCREASING THIS
AFTN WITH GOOD PRESS FALLS EAST OF MTNS. SFC GRADIENT ACROSS THE
STATE PEAKS TO AROUND 12MB TOWARDS MIDNIGHT...THEN WEAKENS BY MIDDAY
FRIDAY. WINDS THIS AFTN HAVE BEEN GUSTING UP AROUND 50 MPH AT THE
USUAL SPOTS AT ROCKY FLATS AND W OF BOULDER. WINDS SHOULD INCREASE A
BIT MORE THIS EVENING AS 100KT JET CORE SHIFTS EAST AND SHEAR
PROFILE BECOMES A BIT MORE FAVORABLE FOR AMPLIFIED MTN WAVE. CROSS
SECTIONS SHOW PEAK GUSTS AROUND 70KT AROUND 06Z TNT. THE HI WIND
WINDOW WILL BE SHORT LIVED AS NEXT JET STREAK MOVES INTO WRN CO AND
SHEAR PROFILE THEN BECOMES UNFAVORABLE FOR HI WINDS. SO OVERALL...A
MARGINAL HI WIND EVENT AND MAYBE A FEW PUFFS OF WIND AROUND 70KT BUT
DO NOT THINK IT WILL BE WIDESPREAD AND CONSISTENT ENOUGH FOR A
WARNING. AS FOR THE MOUNTAIN SNOWS...MSTR WILL BE DEEPENING OVER THE
MTNS TNT BUT LAPSE RATES WILL REMAIN LOW ALONG WITH 700MB DIRECTION
AROUND 250. LOCAL SNOW MODEL YIELDS UP TO 3 INCHES TNT...ESP IN ZONE
31..33. SNOW SHOULD BECOME MORE WIDESPREAD AND A BIT HEAVIER FRI
AFTN AS TROF MOVES ACROSS AND COLDER AIR ALOFT ALLOWS LAPSE RATES TO
STEEPEN. LOCAL SNOW MODEL CAME UP WITH 2-5 INCHES AND MAYBE UP TO 6
INCHES IN ZONE 31. AGAIN...MARGINAL FOR EVEN ADVISORIES AND WILL LET
LATER SHIFT DECIDE IF ADVISORIES ARE NEEDED FOR FRIDAY.

AS FOR LOWER ELEVATIONS...A WARMER AND BREEZY NIGHT...ESP IN/NR
FOOTHILLS WITH DOWNSLOPE WINDS IN PLACE. THE MAIN CONCERN NOW FOR
FRIDAY IS PRECIP POTENTIAL ACROSS THE PLAINS. AT FIRST
GLANCE...LOOKS A DOWNSLOPE...DRYING NW WINDS FOR THE PLAINS. BUT AS
HAS BEEN THE CASE THIS WINTER THE NAM HAS BEEN TOO DRY AND TOO
STRONG ON THE DOWNSLOPE FLOW. THE 12Z GFS INDICATED MORE MSTR AND
ENOUGH INSTABILITY FOR SHOWERS ON THE PLAINS. IN FACT...GFS MOS HAS
A 20 POP FOR DENVER. EVEN 18Z NAM HINTED AT SFC WINDS TURNING N-NE
WITH POSSIBLE LONGMONT ANTICYCLONE IN THE AFTN. WILL LEAVE THE ISOLD
POPS FOR LOWER ELEVATIONS AND A BIT HIGHER FURTHER EAST.  LATER
SHIFTS CAN SEE IF THINGS DO INDEED PAINT A DIFFERENT PICTURE FOR THE
PLAINS.

.LONG TERM...ON FRIDAY EVENING...MOISTURE TRAPPED IN THE MOUNTAINS
AND CONTINUING NORTHWESTERLY FLOW WILL ALLOW SCATTERED SNOW SHOWERS
TO CONTINUE IN THE HIGH COUNTRY.  THE PERSISTENT NORTHWESTERLY FLOW
ALOFT THROUGH THE WEEKEND WILL KEEP SCATTERED SNOW SHOWERS GOING
THROUGH LATE SUNDAY.  FLOW ALOFT WILL BECOME MORE NORTHERLY SUNDAY
NIGHT WHICH SHOULD ALLOW THE SNOW IN THE MOUNTAINS TO COME TO AN
END.  WEATHER ON THE PLAINS THROUGH THE WEEKEND SHOULD BE DRY EXCEPT
FOR SOME LINGERING SHOWERS IN THE NORTHEAST CORNER FRIDAY EVENING.

RIDGING OVER THE WESTERN U.S. EARLY NEXT WEEK WILL GIVE THE FORECAST
AREA DRY CONDITIONS AND TEMPERATURES AROUND NORMAL.  BY MID-WEEK
THOUGH...MANY QUESTIONS REMAIN ABOUT HOW AMPLIFIED THE WESTERN U.S.
UPPER AIR PATTERN BECOMES.  BY WEDNESDAY...THE ECMWF IS SHOWING A
DEEP TROUGH OVER COLORADO WHILE THE GFS HAS A MORE PROGRESSIVE
PATTERN.  COOLER AND UNSETTLED WEATHER SEEMS TO BE THE BEST BET...
ESPECIALLY IF THE ECMWF PATTERN IS CORRECT.  LOW POPS ACROSS THE
FORECAST AREA AND COOLER TEMPERATURES ARE ABOUT ALL THAT CAN BE SAID
FOR NOW.

.AVIATION...VFR CONDITIONS EXPECTED THROUGH 18Z FRIDAY.
EXPECT...GUSTY WEST WINDS IN/NR FOOTHILLS...ESP KBJC THRU 15Z
FRIDAY. DEN...APA SHOULD REMAIN HEALTHY S-SW SFC WINDS TNT.

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

ENTREKIN/DANKERS
Hazardous weather outlook, Jan 10, 11:05 AM MST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MST THU JAN 10 2008

COZ030>051-111300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1105 AM MST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST WINDS WILL INCREASE ACROSS THE HIGHER MOUNTAINS AND
FOOTHILLS THIS AFTERNOON THROUGH TONIGHT. SPEEDS OF 20 TO 35 MPH
WITH GUSTS UP TO 65 MPH ARE POSSIBLE IN LOCATIONS ABOVE TIMBERLINE
AND EXPOSED AREAS DOWN THE EAST SLOPES OF THE FOOTHILLS. THE GUSTY
WINDS WILL CREATE SOME BLOWING SNOW AND REDUCED VISIBILITIES OVER
THE PASSES.

SNOW WILL SPREAD ACROSS THE MOUNTAINS TONIGHT WITH SOME LIGHT
ACCUMULATIONS UP TO 3 INCHES OVER HIGHER WEST FACING SLOPES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL SYSTEM MOVING OVER THE STATE ON FRIDAY WILL BRING
ANOTHER ROUND OF SNOW TO THE MOUNTAINS.  SNOW ACCUMULATIONS OF 3 TO
6 INCHES ARE EXPECTED BY FRIDAY EVENING.  GUSTY WEST TO NORTHWEST
WINDS WILL ALSO CAUSE AREAS OF BLOWING AND DRIFTING SNOW...MAINLY
ABOVE TIMBERLINE.  SCATTERED MOUNTAIN SNOW SHOWERS WILL CONTINUE
THROUGH SATURDAY AND SUNDAY WITH LIGHTER ACCUMULATIONS.  DRIER
WEATHER IS EXPECTED ACROSS THE FORECAST AREA FOR THE BEGINNING OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ENTREKIN/DANKERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, C & Se Park County

When
January 10, 11:00 PM MST to January 11, 3:30 PM MST
Where
C & Se Park County forecast zone
Reported by
Department of Highways
Coordinates
39.119, -105.717 (the zone’s center; the record gives no point)

Blowing snow forced the closure of State Highway 285, between Grant and Fairplay.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
January 10, 11:30 PM MST to January 11, 4:00 PM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

The Park and Medicine Bow Ranges received most of the heavy snow, with storm totals of 24 inches at Tower and 16 inches at the Columbine Snotel.

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
January 10, 11:30 PM MST to January 11, 4:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals generally ranged from 4 to 8 inches. Strong winds also accompanied the snow. A peak wind gust to 67 mph were recorded at Niwot Ridge.

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
January 10, 11:30 PM MST to January 11, 4:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals elsewhere generally ranged from 4 to 8 inches. Strong winds also accompanied the snow. Peak gusts included 71 mph at Mines Peak, and 60 mph atop Wilkerson Pass.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75288, 75285, 75286, 75287.